Flood, Wabash
- When
- September 10, 9:00 PM CST to September 13, 8:00 PM CST
- Where
- Wabash forecast zone
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.446, -87.844 (the zone’s center; the record gives no point)
Minor flooding of the Wabash River occurred for a few days. 9 feet on September 12.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Minor flooding of the Wabash River occurred for a few days. At Mount Carmel, where flood stage is 19 feet, the river crested at 19.9 feet on September 12. The crest at New Harmony, Indiana was only a couple of inches above the 15-foot flood stage. The impacts around Mount Carmel were mainly to low-lying farmland and oil fields near the river. Oil field production ceased with the exception of pumping units on substructures. Access to those was by boat only. The City of Mount Carmel installed flood gate C. At New Harmony, there was little impact, but some low cropland was flooded on the Illinois side of the river.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Sep 10, 1:30 PM CST, 7 hours 30 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT WED SEP 10 2003 CURRENT FORECAST PACKAGE IN GOOD SHAPE. BIGGEST FORECAST CHALLENGE REMAINS TIMING...COVERAGE...AND INTENSITY OF APPROACHING SYSTEM. WEAK 500 MB LOW WILL REMAIN JUST EAST OF THE CWA AS A LARGE STORM SYSTEM BEGINS TO TAKE SHAPE OVER THE NW US. THIS PLACES OUR CWA UNDER A WEAK RIDGE ALOFT WHICH WILL CONTINUE TO PRODUCE DOWNWARD MOTION AND WEAK FLOW. THEREFORE...EXPECT LITTLE IN THE WAY OF CLOUDS THROUGH THURSDAY...AND A CHANCE OF PATCHY FOG AGAIN EARLY THURSDAY MORNING AS WINDS GO CALM AGAIN TONIGHT. BELIEVE THE MAIN FORCING FACTOR WITH TIMING OF UPPER LOW PRESSURE SYSTEM MOVING IN OVER THE WEEKEND WILL ACTUALLY BE ATTRIBUTED TO THE REMNANTS OF HENRI OVER THE WESTERN ATLANTIC. MODELS COMING IN BETTER AGREEMENT IN BRINGING THIS SYSTEM FURTHER WESTWARD INTO THE THE CAROLINAS AND VIRGINIA EARLY IN THE WEEKEND. REALLY BELIEVE THIS WILL TEND TO ENHANCE BLOCKING OF ANY WESTERN SYSTEMS...AS PER ETA MODEL SOLUTION. THIS WOULD KEEP THE TEXAS/OK LOW PRESSURE WELL TO OUR WEST THROUGH SAT...AND HENCE KEEP MUCH OF OUR AREA UNDER THE INFLUENCE OF A SMALL UPPER HIGH PRESSURE SYSTEM. SO...WILL CUT RAIN CHANCES ALL TOGETHER THU NIGHT/FRI MORNING...THEN LIMIT ISOLATED/SLIGHT CHC OF SHOWER/THUNDER TO SE MISSOURI FRI AFTERNOON AND NIGHT. IN RESPECT FOR FORECAST CONTINUITY AND GFS SOLUTION...WILL LEAVE SMALL SHOWER/THUNDER CHANCES IN FOR SAT ALL LOCATIONS. THIS UPPER FLOW SCENARIO WOULD BRING THE BEST RAIN/STORM CHANCES TO THE FORECAST REGION SATURDAY NIGHT OR SUNDAY AS NORTHERN STREAM UPPER TROF MOVING EAST THROUGH THE CENTRAL PLAINS FINALLY KICKS OUT THE UPPER LOW IN OKLAHOMA. ONCE THIS LATTER FEATURE PASSES SUNDAY EVENING...SHOULD BRING HIGH PRESSURE AND A DRY START TO NEXT WEEK. AVN/FWC MOS TEMPS LOOKS VERY REASONABLE THROUGH INTO THE WEEKEND. WILL NOT STRAY TOO FAR OFF THESE VALUES. .PAH...NONE. MEFFERT
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-111000- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 445 PM CDT WED SEP 10 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TONIGHT PATCHY DENSE FOG IS EXPECTED AGAIN LATE TONIGHT. OTHERWISE...NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY ISOLATED THUNDERSTORMS WILL BE POSSIBLE FRIDAY AFTERNOON AND FRIDAY NIGHT...MAINLY IN SOUTHEAST MISSOURI. HOWEVER...NO SEVER STORMS ARE ANTICIPATED AT THIS TIME. SCATTERED THUNDERSTORMS WILL BE POSSIBLE ACROSS THE ENTIRE QUAD STATE REGION THIS WEEKEND. LATEST DATA INDICATES THAT SOME THUNDERSTORMS COULD BECOME SEVERE ON SATURDAY AND SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED SATURDAY AND SUNDAY. MEFFERT
The national radar mosaic for the moment the first event began.
2 flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2003Every state in 2003This day in weather historyWarnings in Illinois, September 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5337586, 5337587.